Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 62, NWS Tallahassee, FL

June 9, 2023Franklin County, Florida

NWS Tallahassee, FL issued this tornado warning at Jun 9, 2023, 3:12 PM EDT for Franklin County, Florida. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2023, 3:12 PM EDT (19:12 UTC)
Expired
Jun 9, 2023, 3:30 PM EDT
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:14 PM EDTTORNADO3 Sse Mcintyre, FLA brief EF0 tornado touched down just west of Highway 319 with trees blown down along the Highway. This tornado was confirmed by photos of trees down corresponding to the TDS location on radar.
Jun 9, 3:15 PM EDTTSTM WND DMG3 W Saint Teresa, FLFallen trees and limbs resulted in a power outage via Duke Energy outage map.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WFUS52 KTAE 091912
TORTAE
FLC037-091930-
/O.NEW.KTAE.TO.W.0062.230609T1912Z-230609T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
312 PM EDT Fri Jun 9 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Franklin County in Big Bend of Florida...

* Until 330 PM EDT.
    
* At 312 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Carrabelle, moving southeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Franklin County, including the following locations...
  Alligator Point, Saint Teresa and Turkey Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2985 8449 2992 8458 2998 8448 2987 8428
      2986 8428 2986 8429 2985 8430 2983 8441
TIME...MOT...LOC 1912Z 322DEG 19KT 2990 8458 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:11 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 9, 2:11 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
211 PM EDT Fri Jun 9 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE
WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 207 PM EDT Fri Jun 9 2023

A stationary front was near the I-10 corridor this afternoon, with
a refreshing air mass filtering in from the north, featuring dew
points in the 50s over portions of Southwest Georgia and
Southeast Alabama! Meanwhile, more seasonable dew points around 70
are confined mainly to the Florida Counties, where the front
pools moisture and enhances lift. While deep layer shear is modest
at best, SB CAPE is up to 4k J/kg and DCAPE approaches 1k J/kg.
This supports a Marginal Risk of severe thunderstorms, with a
threat of isolated damaging winds through this evening.

Tonight, patchy fog is possible across much of the region.

The front lifts northward on Saturday in response to low to mid-
level southwest flow. Expect the highest PoPs along I-10 into
Southeast AL, ranging from 50-70 pct. Meanwhile, there will be a
gradient in moisture, with PoPs only 20-30 pct east of I-75 in
Southwest GA. More seasonable humidity returns to much of the
region on Saturday. Temperatures will be near to slightly above
average through the period.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 207 PM EDT Fri Jun 9 2023

While a brief period of zonal flow will be in place at the start of
the period, additional short wave energy will pivot across the
Southeast on Sunday. Another synoptic boundary will approach from
the north and there will of course be the sea breeze and convective
outflow boundaries present to help force ascent. With ample
instability present, we continue to forecast widespread coverage of
showers and storms. PoPs will range from 70 north of a Dothan to
Albany line to around 30 near the coast where an onshore wind regime
might carry the sea breeze front inland too fast for much coverage
near the coast. Temperatures will near close to normal for this time
of year with lows in the lower 70s and highs around 90. Northern
areas in GA and AL will no longer be enjoying the lower humidity,
however.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 207 PM EDT Fri Jun 9 2023

Monday looks to remain active with strengthening mid level flow in
the base of the eastern U.S. trough increasing shear and a surface
boundary over or near the forecast area. PoP distribution will be
similar to Sunday with perhaps an increased threat for isolated
severe storms. Highs will once again range from about 88 to 92
across most of the region. More zonal flow will kick in for the
remainder of the work week with seasonal temperatures for the most
part. The forecast is most uncertain for Thursday and Friday where
we currently believe we will see somewhat hotter and more humid
conditions with heat indices peaking between 102 and 106 degrees
south of a Dothan to Valdosta line. However, the GFS shows a strong
short wave moving overhead which could result in high PoPs and lower
max temps.

&&

.AVIATION...
(18Z TAFS)
Issued at 207 PM EDT Fri Jun 9 2023

Aftn and evening TSRA are expected today with highest coverage at
TLH where brief MVFR is possible. With a front across the region,
winds out of the northwest at 5-10 kts, except southwest at ECP.
Light southeasterly flow becomes established overnight, ushering in
low-level moisture at TLH and VLD, where low clouds are expected to
reduce cigs down to at least IFR late. Expect improvement to VFR
Saturday morning. Elsewhere, VFR conditions will hold through the
period.

&&

.MARINE...
Issued at 207 PM EDT Fri Jun 9 2023

A fairly typical summertime regime will remain in place with mainly
southwesterly winds through much of the period. Wind speeds are
forecast to briefly increase on Monday south of a front and could
reach cautionary levels. Seas will be 2 feet or less, except closer
to 3 feet on Monday.

&&

.FIRE WEATHER...
Issued at 207 PM EDT Fri Jun 9 2023

The front that brought drier weather to portions of the region on
Friday will move northward on Saturday, bringing a return to a more
summerlike air mass, and chances of showers and thunderstorms each
day this weekend into early next week. The main fire weather concern
will be increasing transport winds on Sunday, which may contribute
to high dispersions, especially across portions of Southeast Alabama
and Southwest Georgia.

&&

.HYDROLOGY...
Issued at 207 PM EDT Fri Jun 9 2023

No river flooding is anticipated through the next 7 days as rainfall
totals of 1-15. inches expected across parts of Florida and Alabama
and lesser totals in Georgia. As on most summer days, brief heavy
downpours cloud result in isolated poor drainage flooding on any
given day.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  91  70  90 /  30  50  10  50
Panama City   73  87  74  86 /  20  40  20  40
Dothan        68  90  70  89 /  10  60  20  60
Albany        67  92  70  90 /  10  40  20  70
Valdosta      68  91  69  91 /  30  40  20  60
Cross City    69  90  70  90 /  30  50  20  40
Apalachicola  74  84  74  84 /  20  30  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...LF
MARINE...Wool
FIRE WEATHER...LF
HYDROLOGY...Wool

In the hours before

Special weather statement, Jun 9, 2:03 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
203 PM EDT Fri Jun 9 2023

FLZ014-015-026-091845-
Inland Franklin FL-Liberty FL-Inland Gulf FL-
203 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northern Gulf,
southwestern Liberty and northwestern Franklin Counties through 245
PM EDT/145 PM CDT/...

At 203 PM EDT/103 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Wewahitchka, or 19 miles north of Port St. Joe,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stonemill Creek, Wewahitchka, Honeyville, Buck Siding, Sumatra,
Chipola Cutoff, Howard Creek, Willis Landing, Dalkeith and Fort
Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3006 8534 3020 8518 3020 8511 2999 8485
      2981 8506
TIME...MOT...LOC 1803Z 308DEG 15KT 3009 8521

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

55-SCHOLL
Special weather statement, Jun 9, 2:41 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
241 PM EDT Fri Jun 9 2023

FLZ017-018-027-091915-
Inland Jefferson FL-Inland Wakulla FL-Leon FL-
241 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of northeastern
Wakulla, southwestern Jefferson and southeastern Leon Counties
through 315 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Florida A and M, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Cody, Apalachee Ridge Estates, Indian Head
Acres, Gaither Community Center, Lake Munson, South City, Eight Mile
Pond, Vereen, Jack McLean Park, Southwood, North Florida Fairgrounds,
Cascades Park, Tom Brown Park, Gene Cox Stadium, Governors Square
Mall, Natural Bridge, Springsax Park and Walker Ford Community
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3036 8434 3047 8425 3034 8400 3020 8416
      3020 8418
TIME...MOT...LOC 1841Z 308DEG 15KT 3036 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

55-SCHOLL
Special weather statement, Jun 9, 2:46 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM EDT Fri Jun 9 2023

FLZ015-026-027-115-127-091930-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
246 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern
Wakulla, southeastern Liberty and Franklin Counties through 330 PM
EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Carrabelle, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Carrabelle Beach, Alligator Point, East Camp, Morgan
Place, Saint Teresa, Turkey Point, Royal Bluff, Mcintyre, High Bluff,
Yent Place, Owens Bridge, Sumatra, Lanark Village, Twin Pole, Poplar
Camp and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2998 8502 2998 8503 3018 8477 3002 8454
      3001 8455 3001 8453 3000 8452 2999 8452
      2999 8448 2987 8431 2972 8473
TIME...MOT...LOC 1846Z 308DEG 15KT 3003 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

55-SCHOLL
Local storm report, Jun 9, 2:54 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
254 PM EDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Gst     3 SE Panacea            30.01N 84.34W
06/09/2023  M55 MPH          GMZ730             FL   Mesonet

&&
Special weather statement, Jun 9, 2:56 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM EDT Fri Jun 9 2023

FLZ028-029-091930-
Inland Taylor FL-Lafayette FL-
256 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of Lafayette and east
central Taylor Counties through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Perry, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mayo, Townsend, Buckville, San Pedro Junction, Alton and Smith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2983 8307 3005 8350 3021 8341 3018 8324
      3017 8323 3011 8323 3010 8321 3011 8320
      3010 8318 3011 8316 3010 8313 3010 8312
      3009 8311 3008 8307 3007 8307 3005 8303
      3001 8300 2999 8296 2996 8295
TIME...MOT...LOC 1855Z 295DEG 14KT 3011 8338

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

55-SCHOLL
Special weather statement, Jun 9, 3:02 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
302 PM EDT Fri Jun 9 2023

FLZ012-112-091945-
Coastal Bay FL-Inland Bay FL-
302 PM EDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of central Bay County
through 345 PM EDT/245 PM CDT/...

At 302 PM EDT/202 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Panama City Beach, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Tyndall Air Force Base, Bayhead, West Bay, Southport, Gulf Lagoon
Beach, Magnolia Beach, Dirego Park, Recota Beach, West Panama City,
Camp Flowers, Edgewater Gulf Beach, Brannonville, Laird, Vicksburg
and Bid-a-Wee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3041 8589 3041 8588 3044 8585 3044 8583
      3031 8551 3011 8569 3027 8597 3027 8596
      3028 8597 3028 8598
TIME...MOT...LOC 1902Z 311DEG 19KT 3034 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:53 PM EDTSpecial Weather StatementTAECalhoun52 min
Jun 9, 1:21 PM EDTSpecial Weather StatementTAECalhoun39 min
Jun 9, 1:53 PM EDTSpecial Marine WarningTAE67 min
Jun 9, 1:56 PM EDTSpecial Weather StatementTAETaylor49 min
Jun 9, 1:58 PM EDTSpecial Weather StatementTAELiberty47 min
Jun 9, 2:03 PM EDTSpecial Weather StatementTAEGulf42 min
Jun 9, 2:08 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty37 min
Jun 9, 2:41 PM EDTSpecial Weather StatementTAELeon34 min
Jun 9, 2:46 PM EDTSpecial Weather StatementTAEFranklin44 min
Jun 9, 2:52 PM EDTSpecial Marine WarningTAE23 min
Jun 9, 2:56 PM EDTSpecial Weather StatementTAELafayette34 min
Jun 9, 3:02 PM EDTSpecial Weather StatementTAEBay43 min
Jun 9, 3:19 PM EDTSpecial Marine WarningTAE56 min
Jun 9, 3:20 PM EDTSevere Thunderstorm WarningTAEBay40 min
Jun 9, 3:23 PM EDTSpecial Weather StatementTAETaylor52 min
Jun 9, 3:35 PM EDTSpecial Weather StatementTAECalhoun40 min
Jun 9, 3:36 PM EDTSpecial Weather StatementTAELafayette24 min
Jun 9, 3:56 PM EDTSpecial Weather StatementTAELafayette34 min
Jun 9, 4:04 PM EDTSpecial Marine WarningTAE56 min
Jun 9, 4:28 PM EDTSpecial Weather StatementTAEDixie47 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.